The only concern I have is that you are prone to such bad mania, adding an SSRI without a stabilizer (abilify isn't a stabilizer, just an antipsychotic) may send you into another mania. I forget, are you seeing a psychiatrist that is doing this? Either way, you need to be on a stabilizer and even then adding SSRIs to mainly manic patients is generally a no no. Welbutrin or Lamictal is preferred - especially Lamictal, becuase it is also a mood stabilizer, although not to the extent most BPs need. It will help stop you from crashing as hard, though.
If you had a bad experience with one, it certainly doesn't mean they are all bad!!!!!! Your GP doesn't know how to treat this, and it may ultimately cause you more harm than good. A BP CANNOT go without a mood stabilizer!!!!!!! Lithium and depakote are not the only things! Trileptal is very effective and doesn't cause any weight gain. I wouldn't take anything that made me gain weight, either, I don't blame you! That would just be a reason to be depressed, haha!
Ellie, please see a specialist. Would you rather stay where you are or get better? GPs are not qualified! I know you like her, but that's not what will make you well! You can like someone else, too. I know I am probably pissing you off, but I am telling you the truth, hon.
Just wait until that double dose kicks in.
I was afraid I would piss somebody off here - truly that is NOT my intension. People who "struggle" to get well are usually guilty of blindly following whatever the doctor says and just tolerating whatever meds they are given. I am not saying that's what either of you are doing - but it sure doesn't help when you are being treated by a doc who doesn't understand the complexities and different levels of illness BPs face. They are NOT up on the latest meds, treatments and discoveries, because it is not their job to study psychiatry. They are totally overworked and have little time to read up on their own area of medicine - that goes for all docs. No, not all pdocs are perfect, but there is a way better percentage of people who get better, and much quicker because they see someone who is thoroughly trained and specialized in this field. Did you know that regular doctors outside of psychiatrists spend almost no time on this area in medical school? They are only introduced to serious illnesses like BP and schitzophrenia and then only touch upon the main characteristics and more traditional treatment, whatever has been popular at the time they were in school, like lithium and haldol. Sure, they try new ones that they hear of, but that doesn't mean it jis appropriate for that particular patient. It is also up to the patient to be constantly communicating with the doctor. They usually end up referring you to a pdoc anyway if they have much trouble.
The reason I am so passionate on this subject is becuase I have seen it time and time again!!!!!! 7 years in psych, you see a lot! Why keep f******* around while they guess? He doesn't even have you, Ellie, on a mood stabilizer. Duh, that is about the ONLY required med for BP. There are many to try, not just depakote and lithium. tegretol, trileptal, Lamictal, combination lamictal/other stabilizer for antidepressant effect, Topomax, Neurontin, Gabitril, the list of combinations is endless. It is also NOT wise to put a BP with mania as severe as yours on an SSRI, ESPECIALLY without a stabilizer!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!! NO pdoc would do this!!!! It is a catastrophe in the making. If it doesn't happen, I would be shocked. And no, it may not happen right away. A wise doc would take a wait and see approach at best with the 37.5mg dose. Not plan to double it in a week! It won't even be at full capacity at 37.5 for at least 2-3 weeks.
He has already proven he doesn't know how to treat your particular form, or even basic BP. You don't just throw SSRIs at BP depression, it isn't the same as other people's depression! He didn't even try Lamictal, which works for almost every BP. He doesn't know that, because it doesn't work on regular depression, which he sees every day. He doesn't know that it will probably take a combination of welbutrin with it, to control any manic symtoms the welbutrin may cause, but it isn't nearly as bad as SSRI, and well controlled with lamictal, since it is already an anticonvulsant (stabilizer).